Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 2, 2021Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at May 2, 2021, 4:32 PM MDT for Baca County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2021, 4:32 PM MDT (22:32 UTC)
Expired
May 2, 2021, 5:00 PM MDT
In force
28 min
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Amarillo radar (KAMA), 214 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WWUS85 KPUB 022232
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Sun May 2 2021
 
COZ099-022300-
Springfield Vicinity/Baca County CO-
432 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near
Campo, or 19 miles north of Boise City, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Campo.

LAT...LON 3705 10272 3724 10240 3700 10220 3699 10223
      3700 10269
TIME...MOT...LOC 2232Z 243DEG 30KT 3701 10257 

$$
MG/Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 2, 4:03 PM MDT, 29 minutes earlier.

Area forecast discussion, May 2, 4:03 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
403 PM MDT Sun May 2 2021

.SHORT TERM...(This evening through Monday)
Issued at 236 PM MDT Sun May 2 2021

What a day it's been already with strong to severe storms ongoing
across parts of the region. This much needed moisture will
continue to develop anafrontally, if that's a real word, this
evening into the Monday morning hours. A Severe Thunderstorm Watch
remains in effect until 7 PM MDT for our eastern plains counties
where a brief tornado spin-up is possible, large damaging hail,
and damaging winds are all on the table. Somewhat better moisture
still exists farther east, dewpoints in the upper-30s to low-40s,
so storms will likely continue in current strength all the way to
the Kansas boarder.

The Red Flag Warning also remains in effect for the San Luis
Valley as relative humidity values in the single digits and gusts
still pushing 35 to 40 MPH.

Heavier mountain snow is expected later this evening into much of
Monday as favorable east-northeast upslope flow gets cranking.
Still have the Winter Storm Warnings and Winter Weather Advisories
in place for Pikes Peak, Central Mountains and the Southwest
Mountains.

Behind the cold front this evening, temperatures with overcast
clouds and rain will keep us well below normal for Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 236 PM MDT Sun May 2 2021

Shower coverage will wind down late Monday night giving way to
some improvement on Tuesday and Wednesday. Still have the
potential for enhanced convective activity Tuesday and Wednesday
afternoon, mostly across the high terrain. Temperatures begin to
moderate back to and above normal by middle part of the work week
as mid-level ridging moves in. Expecting mostly dry conditions
mid-week through much of the weekend. Next shortwave trough of low
pressure may bring some additional moisture to the region late
next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 236 PM MDT Sun May 2 2021

KALS...VFR through this evening. Westerly winds will be gusty at
25 to 30 kts this afternoon. Winds will switch easterly this
evening, and CIGS are expected to lower as stratus moves across
the valley. MVFR to IFR conditions are expected by morning with
chances for snow showers increasing by mid to late morning.

KCOS...A very strong cold front will pass south across the
terminal by late afternoon with northerly winds approaching 40
kts. Widespread rain is expected overnight and into Monday. This
will bring MVFR to IFR conditions to the terminal, which will
likely prevail into the morning hours.

KPUB...expect thunderstorms to remain north of the terminal
through this afternoon at this time. A strong cold front is
forecast to pass across the terminal this afternoon, with wind
gusts approaching 45 kts. This may lead to areas of blowing dust
and reduced VIS. Northeasterly winds will remain around 20 kts
through the overnight hours. Widespread rain with MVFR to IFR CIGS
are expected to prevail overnight into Monday morning. Rain could
be heavy at times overnight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from midnight tonight to midnight MDT
Monday night for COZ080-082.

Red Flag Warning until 8 PM MDT this evening for COZ224.

Winter Weather Advisory from midnight tonight to midnight MDT
Monday night for COZ058-060-066-068-073-075-081.

&&

SHORT TERM...HEAVENER
LONG TERM...HEAVENER
AVIATION...HEAVENER
Hazardous weather outlook, May 2, 11:42 AM MDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Sun May 2 2021

COZ058>089-093>099-031745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Sun May 2 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected this afternoon and
early evening over the San Luis Valley, in association with low
humidity values and gusty winds.

Isolated to scattered strong to severe thunderstorms may affect
locations along and north of a line from Colorado Springs to
Lamar between 12 PM MDT and 9 PM this afternoon and evening. The
strongest storms will be capable of producing large hail of 1 to 2
inches in diameter, along with 60 to 70 mph wind gusts that could
create damage. More isolated strong to severe storms may be
possible late this afternoon and evening near the Kansas border,
south of Lamar.

Areas of north winds gusting to 40 to 55 mph, possibly locally
higher, may affect the plains outside of thunderstorm activity
this afternoon and evening. These winds may also produce areas of
blowing dust reducing visibilities and strong cross winds on east
to west oriented highways.

The potential for moderate to heavy rain could produce flooding
over the burn scars of the southeast Colorado mountains late
tonight.

Moderate to heavy snow is expected to develop tonight over the
mountains, with the heaviest snow expected over the higher
elevations of the eastern mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The continuation of moderate to heavy rain through Monday morning
may result in flooding over the burn scars of the southeast
Colorado mountains, before precipitation changes to snow.

Moderate to heavy snow is expected to continue over the mountains
through Monday night. Snowfall totals could reach 10 to 18 inches
for the highest elevations of the Pikes Peak and Wet Mountains
areas, and 6 to 14 inches elsewhere across higher elevations of
the central and southern Colorado mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely this afternoon and evening across the southeast Colorado
plains, and overnight across the Mountains.

88/88

In the hours before

Local storm report, May 2, 3:44 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             2 N SECURITY            38.78N 104.73W
05/02/2021  M1.00 INCH       EL PASO            CO   COCORAHS

&&

MJG
Special weather statement, May 2, 3:48 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Sun May 2 2021

COZ074-075-086>088-093-094-097-099-022300-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
348 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...EASTERN
HUERFANO...SOUTHWESTERN BACA...LAS ANIMAS...SOUTHEASTERN PUEBLO AND
SOUTHWESTERN BENT COUNTIES UNTIL 500 PM MDT...

At 346 PM MDT, Doppler radar was tracking the leading edge of a line
of 50 to 55 mph winds extending from 9 miles south of Las Animas to
Higbee to 9 miles south of Timpas to 17 miles east of Walsenburg.
Movement was southeast at 40 mph. Also, blowing dust reducing
visibilities to one-quarter mile is expected in some locations,
producing very hazardous travel.

Wind gusts of 50 to 55 mph will be possible far away from shower or
thunderstorm activity.

Locations impacted include...
Trinidad, Walsenburg, Aguilar, Cokedale, Kim, Branson, Starkville,
Delhi, Gulnare, Raton Pass, Hoehne, Tyrone, Trinchera, Boncarbo,
Model, Segundo, Timpas and Thatcher.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Colorado.

LAT...LON 3735 10491 3784 10489 3795 10397 3775 10341
      3779 10313 3721 10298 3700 10307 3699 10471
TIME...MOT...LOC 2146Z 330DEG 33KT 3793 10326 3779 10347 3769 10372
3760 10447

COHEN
Special weather statement, May 2, 4:02 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
402 PM MDT Sun May 2 2021

COZ099-022230-
Springfield Vicinity/Baca County CO-
402 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Campo, or 17 miles northwest of Boise City, moving
northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Campo.

LAT...LON 3700 10277 3721 10243 3701 10207 3699 10212
TIME...MOT...LOC 2202Z 235DEG 37KT 3695 10264

MG/Hodanish
Special weather statement, May 2, 4:13 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT Sun May 2 2021

COZ085-086-022245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
413 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Pueblo West, or 16 miles northwest of Pueblo,
moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fountain, Pinon and Pueblo West.

LAT...LON 3834 10481 3855 10492 3870 10466 3843 10443
TIME...MOT...LOC 2213Z 240DEG 22KT 3846 10479

kam
Special weather statement, May 2, 4:16 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
416 PM MDT Sun May 2 2021

COZ086-088-093-094-022300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
416 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 500 PM
MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Delhi, or 36 miles northeast of Trinidad, moving
northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Delhi and Thatcher.

LAT...LON 3750 10418 3769 10433 3790 10391 3758 10367
TIME...MOT...LOC 2215Z 240DEG 22KT 3762 10417

kam
Special weather statement, May 2, 4:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Sun May 2 2021

COZ099-022300-
Springfield Vicinity/Baca County CO-
432 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near
Campo, or 19 miles north of Boise City, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Campo.

LAT...LON 3705 10272 3724 10240 3700 10220 3699 10223
      3700 10269
TIME...MOT...LOC 2232Z 243DEG 30KT 3701 10257

MG/Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:01 AM MDTWinter Storm WarningPUBCuster, El Paso, Huerfano, Pueblo, Teller40 hr
May 2, 1:11 PM MDTSpecial Weather StatementPUBEl Paso34 min
May 2, 1:18 PM MDTSpecial Weather StatementPUBEl Paso27 min
May 2, 1:20 PM MDTSevere Thunderstorm WarningPUBEl Paso25 min
May 2, 1:37 PM MDTSevere Thunderstorm WarningPUBEl Paso23 min
May 2, 2:01 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo44 min
May 2, 2:15 PM MDTSpecial Weather StatementPUBPueblo45 min
May 2, 2:18 PM MDTSevere Thunderstorm WarningPUBCrowley, Pueblo57 min
May 2, 2:39 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo51 min
May 2, 2:52 PM MDTSpecial Weather StatementPUBPueblo38 min
May 2, 3:07 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero53 min
May 2, 3:28 PM MDTSevere Thunderstorm WarningPUBBent, Otero32 min
May 2, 3:37 PM MDTSpecial Weather StatementPUBFremont38 min
May 2, 3:48 PM MDTSpecial Weather StatementPUBLas Animas72 min
May 2, 3:53 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero, Prowers52 min
May 2, 4:02 PM MDTSpecial Weather StatementPUBBaca28 min
May 2, 4:13 PM MDTSpecial Weather StatementPUBEl Paso32 min
May 2, 4:16 PM MDTSpecial Weather StatementPUBOtero44 min
May 2, 4:25 PM MDTTornado Warning Tornado observedPUBBent, Prowers35 min
May 2, 4:44 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers61 min
May 2, 4:51 PM MDTSevere Thunderstorm WarningPUBBaca39 min
May 2, 5:00 PM MDTSevere Thunderstorm WarningPUBProwers45 min
May 2, 5:11 PM MDTSevere Thunderstorm WarningPUBProwers34 min
May 2, 5:13 PM MDTSpecial Weather StatementPUBCrowley17 min
May 2, 5:24 PM MDTTornado WarningPUBProwers51 min
May 2, 5:27 PM MDTSevere Thunderstorm WarningPUBBaca48 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.